Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 17, NWS Hastings, NE

June 1, 2018Buffalo County, Sherman County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 1, 2018, 10:24 PM CDT for Buffalo County, Sherman County, Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 10:24 PM CDT (03:24 UTC)
Expired
Jun 1, 2018, 11:00 PM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Buffalo County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 10:36 PM CDTFUNNEL CLOUD4 Nw Poole, NECHASER WAS 2 E POOLE LOOKING NORTHWEST.
Jun 1, 10:52 PM CDTHAIL 14 N Ravenna, NENICKEL TO QUARTER SIZE HAIL REPORTED. HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr
Jun 1, 10:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1982 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

251 
WFUS53 KGID 020324
TORGID
NEC019-163-020400-
/O.NEW.KGID.TO.W.0017.180602T0324Z-180602T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1024 PM CDT FRI JUN 1 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Buffalo County in south central Nebraska...
  Southern Sherman County in central Nebraska...

* Until 1100 PM CDT
    
* At 1024 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Hazard, or 26 miles north of Kearney,
  moving east at 20 mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Ravenna around 1045 PM CDT. 
  Rockville around 1100 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4104 9914 4114 9911 4114 9882 4096 9885
TIME...MOT...LOC 0324Z 272DEG 18KT 4108 9906 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Mangels
2 follow-up statements
547 
WWUS53 KGID 020335
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1035 PM CDT FRI JUN 1 2018

NEC019-163-020400-
/O.CON.KGID.TO.W.0017.000000T0000Z-180602T0400Z/
Buffalo NE-Sherman NE-
1035 PM CDT FRI JUN 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN BUFFALO AND SOUTHEASTERN SHERMAN COUNTIES...
    
At 1035 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hazard, or 26 miles north of Kearney, moving east at
15 mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Ravenna around 1055 PM CDT. 
  Rockville around 1100 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4103 9909 4112 9905 4114 9897 4114 9882
      4096 9885
TIME...MOT...LOC 0335Z 271DEG 14KT 4108 9901 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Mangels
139 
WWUS53 KGID 020345
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1045 PM CDT FRI JUN 1 2018

NEC019-163-020400-
/O.CON.KGID.TO.W.0017.000000T0000Z-180602T0400Z/
Buffalo NE-Sherman NE-
1045 PM CDT FRI JUN 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN BUFFALO AND SOUTHEASTERN SHERMAN COUNTIES...
    
At 1045 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ravenna, or 26 miles north of Kearney, moving east
at 20 mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Rockville around 1100 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4099 9896 4113 9893 4114 9887 4114 9882
      4096 9885
TIME...MOT...LOC 0345Z 278DEG 16KT 4106 9892 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Mangels

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:23 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 1, 6:23 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
623 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM CDT Fri Jun 1 2018

Ahead of an approaching cold front, an axis of instability is
quite evident just west of the tri-cities where dew points in the
lower 70s have pooled and cumulus have already formed. MLCAPES of
at least 4000 J/kg in a narrow corridor will encourage rapid
growth of convection once the cap erodes. Thunderstorms are
already forming in the Sandhills and will eventually zip south and
edge into our CWA by 23Z to 01Z time range. This will be a
critical time to watch any discrete convection that forms as
hodographs indicate potential for tornadoes with lowered LCL and
backed winds at the surface. Very large hail with strong
downdrafts is anticipated.

Storms will congeal into a line by about 03Z to 04Z and will form
an organized line of storms which may exhibit derecho-like
qualities. Looking for potential of 70-80 mph wind gusts with this
line. Also, storms may lay out an outflow boundary that may stall
for several hours this evening and early overnight and with a
developing solid low-level jet, this may sustain training cells
which could give us flash flooding issues.

Subsidence behind the cold front will dry things out quickly for
Saturday, but wind will be noticeably strong for especially
Saturday morning, and dewpoints much drier. I have increased wind
speeds significantly. I lowered highs a tad into the mid 70s to
around 80 for most locations Saturday with the cooler air mass.

.LONG TERM...(Saturday night through Friday)
Issued at 301 PM CDT Fri Jun 1 2018

The relatively cooler air near season norms will be around for
Monday, but the upper ridge will heat things up for later in the
week. However, the ridge may erode enough to allow perturbations
to round the ridge and give us chances of precip/thunderstorms
during the week. Still too early to tell how much of any severe
chances we will have.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 616 PM CDT Fri Jun 1 2018

Main concern for this TAF period lies with thunderstorm chances
later this evening. Not much going on at this point near the
terminal areas, but activity currently to the NNW is expected to
expand in coverage and slide SSE later this evening. Have activity
ending at the terminals at 10Z, confidence in the exact timing
isn't the highest. The current gusty SSE winds will become more
variable in direction as the convection moves in, eventually
turning NWrly as the cold front pushes through. Gusty winds winds
are expected once again tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...ADP
Hazardous weather outlook, Jun 1, 2:53 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
253 PM CDT Fri Jun 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
253 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible late this afternoon through
tonight across the outlook area. The main time frame for possible
severe weather will be between 7 pm and 1 am. The primary threats
will be wind gusts of 70 to 80 mph, hail up to 2 inches or more in
diameter, along with a possible tornado or two. Locally heavy
rain is also possible, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Off and on chances of thunderstorms are expected between Sunday
night and Thursday. It is still too early to determine if there is
a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected mainly between 7pm and 1 am.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Local storm report, Jun 1, 9:12 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
912 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     FUNNEL CLOUD     6 SSW ELYRIA            41.60N 99.05W
06/01/2018                   VALLEY             NE   EMERGENCY MNGR

            REPORT OF A FUNNEL CLOUD WEST OF ORD.

&&

MANGELS
Local storm report, Jun 1, 9:18 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             ORD                     41.60N 98.93W
06/01/2018  E0.88 INCH       VALLEY             NE   EMERGENCY MNGR

&&

MANGELS
Local storm report, Jun 1, 9:43 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TORNADO          1 E ORD                 41.60N 98.91W
06/01/2018                   VALLEY             NE   EMERGENCY MNGR

            HAD A NUMBER OF REPORTS OF POSSIBLE BRIEF
            TOUCHDOWNS IN THE ORD & ELYIRA AREAS.

&&
Special weather statement, Jun 1, 10:02 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
1002 PM CDT FRI JUN 1 2018

NEZ040-041-046>048-020345-
Merrick NE-Nance NE-Howard NE-Greeley NE-Sherman NE-
1002 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...NANCE...
MERRICK...EASTERN SHERMAN AND HOWARD COUNTIES UNTIL 1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking strong outflow along and
ahead of a line of thunderstorms. This outflow extended from 7 miles
southwest of Cedar Rapids to near St. Paul to Rockville. Movement
was east at 50 mph.

Wind gusts up to 50 mph will be possible with the outflow.

Locations impacted include...
Central City, St. Paul, Fullerton, Genoa, and Palmer.

A tornado watch remains in effect until 1100 PM CDT for central,
south central and east central Nebraska.

LAT...LON 4148 9829 4148 9810 4150 9804 4151 9804
      4153 9771 4140 9770 4139 9760 4132 9760
      4131 9765 4125 9775 4112 9788 4109 9798
      4102 9808 4105 9828 4105 9889 4139 9883
      4143 9845 4173 9829
TIME...MOT...LOC 0300Z 276DEG 45KT 4149 9825 4127 9848 4111 9883

Heinlein
Local storm report, Jun 1, 10:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1022 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             1 NW HAZARD             41.10N 99.09W
06/01/2018  E1.00 INCH       SHERMAN            NE   TRAINED SPOTTER

&&

KS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:25 PM CDTSevere Thunderstorm WarningGIDValley50 min
Jun 1, 8:58 PM CDTTornado WarningGIDValley32 min
Jun 1, 9:04 PM CDTSevere Thunderstorm WarningGIDSherman, Valley41 min
Jun 1, 9:24 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman51 min
Jun 1, 9:25 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley50 min
Jun 1, 10:02 PM CDTSpecial Weather StatementGIDHoward, Merrick, Nance43 min
Jun 1, 10:14 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman46 min
Jun 1, 10:18 PM CDTSevere Thunderstorm WarningGIDHoward, Nance, Sherman42 min
Jun 1, 10:19 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps41 min
Jun 1, 10:50 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps10 min
Jun 1, 10:54 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York51 min
Jun 1, 10:58 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps33 min
Jun 1, 11:00 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman45 min
Jun 1, 11:10 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Kearney, Phelps35 min
Jun 1, 11:42 PM CDTSpecial Weather StatementGIDHall, Hamilton, Kearney, Phelps, Polk, York48 min
Jun 2, 12:10 AM CDTSevere Thunderstorm WarningGIDAdams, Kearney22 min
Jun 2, 12:31 AM CDTSpecial Weather StatementGIDAdams, Clay, Franklin, Hamilton, Harlan, Kearney and 1 more44 min
Jun 2, 1:14 AM CDTSpecial Weather StatementGIDClay, Fillmore, Franklin, Nuckolls, Thayer, Webster46 min
Jun 2, 2:00 AM CDTSpecial Weather StatementGIDNuckolls, Thayer60 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.